Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Quad Cities, IA

June 21, 1997Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 1:04 AM CDT for Benton County, Iowa. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 1:04 AM CDT (06:04 UTC)
Expired
Jun 21, 1997, 2:05 AM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:25 AM CDTThunderstorm Wind 75Vinton, IA86 mph wind gust reported with numerous trees and power lines downed.
Jun 21, 1:32 AM CDTThunderstorm Wind 60Vinton, IATree fell on house, numerous reports of trees downed on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS1 KMLI 210606 RRA
SVRMLI
IAC011-210705-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 AM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 205 AM CDT
 
* SOME LOCATIONS AFFECTED
  GARRISON                           AROUND 130 AM CDT
  MT AUBURN                          AROUND 135 AM CDT
  VAN HORNE                          AROUND 140 AM CDT

* AT 103 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 24 MILES SOUTH OF WATERLOO OR 10 MILES
  WEST OF GARRISON MOVING EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70
MPH.

IF YOU LIVE IN THE PATH OF THIS DANGEROUS STORM...SEEK SHELTER
INDOORS AWAY FROM WINDOWS

TEH/PAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:16 PM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 20, 2:16 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT FRI JUN 20 1997

JET SHIFTING SLIGHTLY N OF PREVIOUS PROGS FOR TNT AND SAT.
DIVERGENT THICKNESSES ALSO SLIGHTLY FURTHER N.  SO EMPHASIS
OF HEAVY PRECIP NORTHERN PORTION OF CWA.

TIMING CHANGES ALSO INDICATED BY MODELS.  FIRST PERIOD HEAVY PRECIP
FOR OUR CWA THIS EVE ACCORDING TO MODELS...INSTEAD OF LATER TONIGHT
AS WOULD BE CASE FOR MCC/MCS SCHENARIO.  LATER TONIGHT RAIN WOULD BE
LIGHT...ACCORDING TO MODELS.  ALSO...SECOND PERIOD HEAVY PRECIP
ON SATURDAY AFTN...ASSOCIATED WITH LOW.  HIGH PRESSURE BEGINS
TO BUILD IN SATURDAY NIGHT.  I DON'T BUY TOTALLY INTO MODEL
TIMING...THINK LATER TONIGHT WILL BE HEAVIER PRECIP SINCE TAKES
A WHILE FOR MEAN RH TO INCREASE.  NEVER DOES THE MEAN RH INCREASE
DURING THE NIGHT ENOUGH TO PRODUCE EXCESSIVE RAIN...EXCEPT MAYBE
ISOLATED AREAS.  SECOND ROUND OF RAIN ON SATURDAY COULD BE MORE
INTERESTING IN THIS REGARD...BUT STILL MPEAN RH NOT VERY HIGH.

VEERING WINDS THROUGH TONIGHT AND INTO SATURDAY BEAR WATCHING
VIS-A-VIS POTENTIAL FOR SEVERE.

CID  70/70   DBQ  68/80   MLI  70/70   BRL 72/40

ARKELL

In the hours before

Special weather statement, Jun 20, 11:49 PM CDT, 1 hour 15 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 1 hour 12 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:32 PM CDTSevere Thunderstorm WarningDVNDubuque63 min
Jun 21, 12:51 AM CDTTornado WarningDVNBuchanan64 min
Jun 21, 1:20 AM CDTTornado WarningDVNDelaware, Linn60 min
Jun 21, 1:46 AM CDTTornado WarningDVNJones64 min
Jun 21, 1:52 AM CDTTornado WarningDVNDubuque63 min
Jun 21, 2:05 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson65 min
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningDVNJackson60 min
Jun 21, 3:58 AM CDTSevere Thunderstorm WarningDVNKeokuk62 min
Jun 21, 4:01 AM CDTSevere Thunderstorm WarningDVNWashington59 min
Jun 21, 4:10 AM CDTSevere Thunderstorm WarningDVNJefferson65 min
Jun 21, 4:19 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa61 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningDVNMuscatine64 min
Jun 21, 4:53 AM CDTTornado WarningDVNJones47 min
Jun 21, 4:55 AM CDTSevere Thunderstorm WarningDVNCedar45 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDVNDes Moines49 min
Jun 21, 5:07 AM CDTSevere Thunderstorm WarningDVNClinton, Scott58 min
Jun 21, 5:22 AM CDTSevere Thunderstorm WarningDVNJackson48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.